Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 13, NWS Chicago, IL

April 20, 2000Ford County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Apr 20, 2000, 6:42 AM CDT for Ford County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 20, 2000, 6:42 AM CDT (11:42 UTC)
Expired
Apr 20, 2000, 7:15 AM CDT
In force
33 min
Issued by
NWS Chicago, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ford County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 4:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 201143
SVRCHI
ILC053-201215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
642 AM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORD COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 715 AM CDT

* AT 641 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF GIBSON CITY...MOVING NORTHEAST
  AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  GIBSON CITY AROUND 650 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
  VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

LAT...LON 4034 8865 4022 8848 4047 8816 4076 8818

RATZER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:30 AM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 20, 3:30 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
330 AM CDT THU APR 20 2000

SCATTERED SEVERE CONVECTION BEGINING TO WIND DOWN THIS MORNING. 06Z
SURFACE ANALYSIS PLACES 970 MB LOW NEAR KANSAS CITY...WITH WARM
FRONT EXTENING EAST INTO CENTRAL ILLINOIS. STATIONARY FRONT
STRETCHES FROM NORTHERN ILLINOIS EAST ALONG THE INDIANA/MICHIGAN
BORDER. FORECAST CONCERNS CONTINUE TO BE PRECIPITATION TRENDS AS
SYSTEM WORKS ITS WAY EAST TODAY AND TONIGHT.

FOR THE SHORT TERM...CONVECTIVE THREAT TO CONTINUE THIS MORNING
AHEAD OF SPEED MAX LIFTING NORTHEAST ALONG SOUTHERN FLANK OF UPPER
SYSTEM. GOOD UPPER DIVERGENCE NOTED IN NUMERICAL MODEL FORECASTS
THIS MORNING.

MODELS ARE VERY SIMILAR IN MOVEMENT OF BOTH UPPER AND SURFACE LOWS.
SURFACE LOW PROGGED TO MOVE INTO CENTRAL ILLINOIS TODAY...AND THEN
INTO INDIANA OVERNIGHT. RAIN AND THUNDERSTORMS TO CONTINUE TODAY AS
UPPER SYSTEM MOVES IN...WITH SOME COUPLING OF JET MAXES SEEN IN
ISOTACH AND UPPER DIVERGENCE FIELDS.

PRECIPITATION ENDS TONIGHT FROM WEST TO EAST TONIGHT...WITH PRECIP
LIKELY OUT OF THE ROCKFORD AREA BY 12Z FRIDAY...AND OUT OF THE
EASTERN PORTIONS OF THE FORECAST AREA DURING THE MORNING. CURRENT
FORECAST HAS THESE TRENDS WELL IN HAND...AND FORESEE NO MAJOR
CHANGES. LATE TONIGHT AND FRIDAY LIKLEY TO BE WINDY DAY...IN TIGHT
CYCLONIC GRADIENT ON BACK SIDE OF DEPARTING SYSTEM. FWC SHOWING
SUSTAINED SPEEDS INTO THE 30 MPH RANGE...SO WILL BEEF UP WIND
WORDING. DAY SHIFT CAN DECIDE IF A WIND ADVISORY IS WARRANTED.

NEW MRF NOT IN YET...BUT DRY AND WARMER STILL LOOKS REASONABLE FOR
EXTENDED.

.CHI...GALE WRNG LK MI

RATZER

In the hours before

Local storm report, Apr 20, 5:20 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO, IL
520 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    HARMON                  IL     7/8 INCH HAIL
04/19/00   LEE                            TRAINED STORM SPOTTER

0125 AM    SAUNEMIN 1NE            IL     3/4 INCH HAIL
04/20/00   LIVINGSTON                     LAW ENFORCEMENT

SMITTY
Special weather statement, Apr 20, 6:04 AM CDT, 38 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
201700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT/EST THU APR 20 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

SEVERE THUNDERSTORM WATCH NUMBER 185 IS IN EFFECT FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS UNTIL 10 AM.

A STRONG LOW PRESSURE SYSTEM OVER NORTHERN MISSOURI WILL CONTINUE TO
MOVE EAST ACROSS CENTRAL ILLINOIS TODAY. A WARM FRONT EXTENDS EAST
FROM THE SURFACE LOW ACROSS CENTRAL ILLINOIS AT THIS TIME. THE
COMBINATION OF DIVERGENCE AT THE JET STREAM LEVEL...LIFT AHEAD OF
THE UPPER WAVE...AND MOIST WARM MOIST BEING LIFTED OVER THE WARM
FRONT THIS MORNING...IS RESULTING IN ELEVATED THUNDERSTORMS OVER
NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS MORNING. SOME OF THESE
STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

AS THE LOW COMES ACROSS ILLINOIS THIS AFTERNOON...THE THREAT OF
SEVERE WEATHER SHOULD BE DISPLACED EASTWARD FROM THIS MORNING. THE
STORM PREDICTION CENTER HAS OUTLOOKED A SLIGHT RISK OF SEVERE
THUNDERSTORMS LATER TODAY ACROSS PORTIONS NORTHEAST ILLINOIS AND
NORTHWEST INDIAN. THE SLIGHT RISK AREA IvS GENERALLY SOUTH OF
INTERSTATE 80...AND TO THE EAST OF INTERSTATE 55.

MONITOR THE LATEST FORECASTS...WARNINGS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE FOR UPDATES TODAY.

RATZER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 12:11 AM CDTSevere Thunderstorm WarningLOTBoone, Winnebago34 min
Apr 20, 1:22 AM CDTSevere Thunderstorm WarningLOTFord, Livingston38 min
Apr 20, 1:40 AM CDTSevere Thunderstorm WarningLOTKankakee35 min
Apr 20, 2:14 AM CDTSevere Thunderstorm WarningLOTKankakee31 min
Apr 20, 5:45 AM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, Will30 min
Apr 20, 6:30 AM CDTSevere Thunderstorm WarningLOTGrundy, LaSalle, Livingston45 min
Apr 20, 7:00 AM CDTSevere Thunderstorm WarningLOTKendall, Will60 min
Apr 20, 7:00 AM CDTSevere Thunderstorm WarningLOTIroquois, Kankakee60 min
Apr 20, 7:37 AM CDTSevere Thunderstorm WarningLOTCook51 min
Apr 20, 7:37 AM CDTSevere Thunderstorm WarningLOTDuPage, Kane51 min
Apr 20, 9:51 AM CDTSevere Thunderstorm WarningLOTFord, Livingston39 min
Apr 20, 9:51 AM CDTSevere Thunderstorm WarningLOTIroquois39 min
Apr 20, 10:09 AM CDTTornado WarningLOTIroquois36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.